Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Oct 26, 2024, 6:30 PM MDT for 4 counties in Wyoming; 7 counties in Nebraska. It took effect at Oct 27, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2024, 6:30 PM MDT (00:30 UTC)
- In effect from
- Oct 27, 2024, 11:00 AM MDT
- Expired
- Oct 27, 2024, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3372 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WWUS85 KCYS 270030 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 630 PM MDT Sat Oct 26 2024 ...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST WYOMING AND NEBRASKA PANHANDLE SUNDAY... NEZ434>436-WYZ417-418-432-433-271215- /O.NEW.KCYS.FW.W.0041.241027T1700Z-241028T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 630 PM MDT Sat Oct 26 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 432, 433, 434, 435, AND 436... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM to 6 PM MDT Sunday. * AFFECTED AREA...Fire weather zones 417...418 and 432 through 436. * WIND...Southwest to west 15 to 20 mph sustained with gusts to 30 to 35 mph. * HUMIDITY...Afternoon humidity 10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
774 WWUS85 KCYS 270946 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 346 AM MDT Sun Oct 27 2024 ...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST WYOMING AND NEBRASKA PANHANDLE SUNDAY... NEZ434>436-WYZ417-418-432-433-280000- /O.CON.KCYS.FW.W.0041.241027T1700Z-241028T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 346 AM MDT Sun Oct 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 432, 433, 434, 435, AND 436... * AFFECTED AREA...Fire weather zones 417...418 and 432 through 436. * WIND...Southwest to west 15 to 20 mph sustained with gusts to 30 to 35 mph. * HUMIDITY...Afternoon humidity 10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
457 WWUS85 KCYS 271946 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 146 PM MDT Sun Oct 27 2024 NEZ434>436-WYZ417-418-432-433-280000- /O.CON.KCYS.FW.W.0041.000000T0000Z-241028T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 146 PM MDT Sun Oct 27 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... * AFFECTED AREA...Fire weather zones 417...418 and 432 through 436. * WIND...Southwest to west 10 to 20 mph sustained with gusts around 25 mph. * HUMIDITY...Afternoon humidity 12 to 17 percent. * IMPACTS...any fires that develop may spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
826 WWUS85 KCYS 272348 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 548 PM MDT Sun Oct 27 2024 ...RED FLAG WARNING EXPIRES AT 6 PM THIS EVENING... NEZ434>436-WYZ417-418-432-433-280100- /O.EXP.KCYS.FW.W.0041.000000T0000Z-241028T0000Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- Bordeaux/Chugwater/Wheatland-Goshen/Middle- Lower North Platte River Basin- 548 PM MDT Sun Oct 27 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 432, 433, 434, 435, AND 436... Winds are easing and late afternoon humidity is slowly recovering. Therefore...the Red Flag Warning will be allowed to expire on time at 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 26, 5:33 PM MDT, 57 minutes earlier. Its key messages:
- Warm, dry, and breezy conditions are expected through the weekend.
- Increasing snow chances for much of the region early next week as a potent system moves through the region.
Area forecast discussion, Oct 26, 5:33 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 533 PM MDT Sat Oct 26 2024 .KEY MESSAGES... - Warm, dry, and breezy conditions are expected through the weekend. - Increasing snow chances for much of the region early next week as a potent system moves through the region. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 240 PM MDT Sat Oct 26 2024 Current Visible Satellite loop and surface observations across the area show a pleasant Saturday afternoon across southeast Wyoming and western Nebraska. A few bands of clouds are pushing eastward across the area with no precip detected on KCYS radar. Temperatures are currently in the mid 60s to mid 70s which should be pretty close to our highs for the day. A weak shortwave over the far western Dakotas is forecast to dig south across the central high plains. Other than cloud cover and some gusty winds, not much impact is expected with this feature. Overnight low temperatures will be tricky tonight since guidance has trended quite a bit lower with some locations in the mid 20s. Did not go quite that low, but kept lows in the 30s for most of the eastern plains with upper 20s to low 30s for the more sheltered valleys. Little change for Sunday as the upper level ridge axis begins to slide to the east of the area. Increasing mid to high cloud cover is expected as southwest flow develops over the area along with surface winds shifting into the south. Both of these factors will likely result in slightly cooler temperatures. However, still expect temperatures to be above average. As we head into early next week, all models and ensembles show a broad upper level trough moving onshore and into the Great Basin region late on Monday. This feature is expected to bring an end to the recent warm weather streak going all the way back to mid September, and start the shift in the longwave pattern. For Monday, expect one last warmish day with highs in the low to mid 70s across much of the area. Some cooler air will begin to work its way into central Wyoming during the day with temperatures lowering into the 50s and 60s with increasing cloud cover and windy conditions ahead of the main cold front. Any precipitation will likely hold off until the late evening hours or Monday night for Carbon, Albany, and Converse Counties. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Issued at 227 PM MDT Sat Oct 26 2024 Main focus of the long term involves a strong Pacific trough moving into the Rockies bringing much colder temperatures and the chance for widespread precipitation. By Tuesday, the upper-level trough will just be making it into the CWA, pushing across the Rockies through the day Wednesday. Although this is a large Pacific trough with ample moisture, it is a positively tilted trough with a lack of any closed upper-level low. This along with the fact that there are no vertically stacked lows points to this being a weaker system with perhaps low to moderate impacts expected across the forecast area. Models are in fairly good agreement regarding timing of precipitation, however, discrepancies between the GFS and ECMWF with where lee cyclogenesis occurs have lead to differences in QPF amounts. The deterministic ECMWF puts the surface low in southeast Colorado, while ensemble members show some uncertainty, putting the low in either central or southeast Colorado. Regardless, this solution favors more precipitation as this system pushes ample wrap around moisture into the CWA. The deterministic GFS, on the other hand, shows the surface low developing in northeast Colorado, with GEFS members showing more of an east-central Colorado development zone. Again, this slight positioning adjustment yields roughly the same result, with lower QPF amounts as much of the CWA gets dry slotted. At this point, the highest confidence in snowfall accumulations is in the high terrain, including the North Laramie Range and even the Pine Ridge. North facing slopes like the ones just mentioned, will see ample upslope flow from northerly flow on the back side of the low. The Pine Ridge could see a few inches of accumulation, while the North Laramie Range will see enough accumulation to likely warrant a winter headline of some sort. The same can be said for the Snowy and Sierra Madre Range. Areas outside of the high terrain will also see some snow, although the most likely areas for accumulation will be west of the Laramie Range. Laramie and Rawlins could pick up a few inches of snow from this storm. Areas east of the Laramie Range and south of the Pine Ridge could see some flakes, but accumulations will be minimal at best. Again, snowfall totals will likely be heavily dependent on which model solution comes to fruition. The most amount of certainty with this storm lies in the much colder temperatures expected after the passage of the cold front. Temperatures will be below average with highs in the 30s and 40s on Tuesday and Wednesday. Overnight lows will be below freezing, giving the CWA its first taste of winter-like weather. Temperatures will rebound back to about average for the remainder of the week with drier conditions. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 531 PM MDT Sat Oct 26 2024 VFR expected for all terminals through the forecast period. Winds will subside this evening, with some terminals experiencing VRB winds overnight. By midday Sunday, wind gusts will begin to creep upward, with gusts to 20-25 knots during the afternoon hours prior to 0Z Monday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...SF AVIATION...BW
Hazardous weather outlook, Oct 26, 3:28 AM MDT, 15 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 328 AM MDT Sat Oct 26 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-270930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 328 AM MDT Sat Oct 26 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Warm, dry, and breezy conditions are expected through the weekend. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Increasing snow chances for much of the region early next week as a potent system moves through the region. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.